Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 182, NWS Albuquerque, NM

August 5, 2022Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2022, 1:50 PM MDT for Colfax County, Mora County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2022, 1:50 PM MDT (19:50 UTC)
Expired
Aug 5, 2022, 5:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Colfax County, NM, Mora County, NM

The radar

The Albuquerque radar (KABX), 205 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
3278 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS55 KABQ 051950
FFWABQ
NMC007-033-052300-
/O.NEW.KABQ.FF.W.0182.220805T1950Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
150 PM MDT Fri Aug 5 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  South Central Colfax County in northeastern New Mexico...
  North Central Mora County in northeastern New Mexico...

* Until 500 PM MDT.

* At 150 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.75 inches of rain have 
  fallen along Banderitas Creek, Gallinas Mesa, and Ocate Creek. 
  Additional rainfall amounts up to 0.75 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Debris flows can consist of rock, mud, vegetation and other loose 
materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Colfax and North Central Mora 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cooks Peak fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3623 10513 3621 10507 3625 10510 3626 10504
      3629 10505 3630 10502 3629 10495 3631 10487
      3624 10478 3620 10487 3617 10489 3617 10488
      3615 10486 3616 10482 3611 10487 3611 10492
      3612 10497 3616 10501

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Guyer
2 follow-up statements
092 
WGUS75 KABQ 052100
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
300 PM MDT Fri Aug 5 2022

NMC007-033-052300-
/O.CON.KABQ.FF.W.0182.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
300 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR SOUTH CENTRAL COLFAX AND NORTH CENTRAL MORA COUNTIES...

At 300 PM MDT, Doppler radar indicated the heavy rain has tapered 
off over the warned area. Up to 1.25 inches of rain have fallen 
along Banderitas Creek and Ocate Creek. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will impact the Cooks Peak 
burn area. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Colfax and North Central Mora 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cooks Peak fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3623 10513 3621 10507 3625 10510 3626 10504
      3629 10505 3630 10502 3629 10495 3631 10487
      3624 10478 3620 10487 3617 10489 3617 10488
      3615 10486 3616 10482 3611 10487 3611 10492
      3612 10497 3616 10501

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Guyer
349 
WGUS75 KABQ 052304
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
504 PM MDT Fri Aug 5 2022

NMC007-033-052314-
/O.EXP.KABQ.FF.W.0182.000000T0000Z-220805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax NM-Mora NM-
504 PM MDT Fri Aug 5 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL COLFAX AND 
NORTH CENTRAL MORA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Saturday for 
portions of central, north central, and west central New Mexico.

LAT...LON 3623 10513 3621 10507 3625 10510 3626 10504
      3629 10505 3630 10502 3629 10495 3631 10487
      3624 10478 3620 10487 3617 10489 3617 10488
      3615 10486 3616 10482 3611 10487 3611 10492
      3612 10497 3616 10501

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:12 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 5, 12:12 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1212 PM MDT Fri Aug 5 2022

.AVIATION...
18Z TAF CYCLE

Scattered thunderstorms are possible through this evening and also
late Saturday morning. These thunderstorms could potentially drop
microbursts, which is our primary concern. So very strong, gusty,
and erratic wind shifts are possible in the vicinity of any
thunderstorms that do develop. The other concerns with this
activity are heavy rainfall, small hail, and lightning. In
addition, these storms will be moving very slowly with varied
direction of movement. Much of this activity is expected to favor
terminals in central and western New Mexico this afternoon and
evening.

&&

.PREV DISCUSSION...224 AM MDT Fri Aug 5 2022...
.SYNOPSIS...
Daily rounds of hit-and-miss thunderstorms will continue over the
next week with the greatest chances favoring western and central New
Mexico. Locally heavy rainfall and areas of flash flooding will
continue to be a daily concern, especially on the burn scars and in
areas that have recently seen heavy rain. Otherwise, temperatures
will cool a few degrees into the weekend, generally near to slightly
below normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SATURDAY)...
The upper ridge axis will be stretched from southwest to northeast
over New Mexico and into Kansas today through Saturday. Convection
continues at this time from the Santa Fe area northwest to
Farmington and over portions of east central and southeast New
Mexico. Models hint this activity will continue through sunrise or
so before ending. Showers and storms to resume by noon or 1 pm over
the high terrain then move from west to east over northern New
Mexico and more south to north or northeast south of I-40. Despite
the ongoing convection, rainfall rates appear relatively light so
will reconfigure the Flood Watch for burn scar areas starting at
noon today. More stable air makes significant progress into south
central, southeast and east central New Mexico on Saturday, leading
to a reduction in showers and storms there. However, showers and
storms may become more active Saturday over northern and western New
Mexico. Highs today and Saturday will be near normal.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...
During the latter half of the weekend, our H5 high remains centered
to our east, keeping the primary focus for showers and thunderstorms
along and west of the central mountain chain. Meanwhile, a weak
backdoor cold front moves southward through the High Plains of CO,
entering northeast NM. This boundary will help to increase PoPs for
the northeast quadrant of the state Sunday. With PWATs well over an
inch, these storms will continue to be capable of locally heavy
rainfall and flash flooding, especially on the burn scars.

By Monday, the H5 high then migrates back towards the west, setting
up near the Four Corners area. By Wednesday, it then sets up over CO,
strengthening to about 597 dam as it does so. With the migration of
this high back towards the west, it will help to suppress convection,
especially across northern NM. And while PWATs will trend down
slightly in the presence of the high, the moisture won't be
completely scoured out, and thus daily rounds of hit-and-miss storms
will continue each day. There is a signal that the H5 high moves back
to our east by the end of the week which could reestablish the
traditional monsoon pattern and increase PoPs once again.

15

&&

.FIRE WEATHER...
Showers and storms ongoing over portions of northern and central New
Mexico early this morning should continue to diminish through
sunrise before resuming over the higher terrain by midday. Storm
motion today and tonight will be from west to east over northern New
Mexico while south of I-40 storms will move slowly from south to
north or northeast. An uptick in showers and storms expected for
western and northern New Mexico Saturday while the east central may
see relatively few storms due to more stable air spreading over that
part of the state. The upper high will transition back to the Four
Corners/Great Basin Sunday/Monday then to the central Rockies by the
middle of next week. Forecast models indicate the ridge will end up
centered back over Kansas/Oklahoma by next weekend, suggesting at
least a couple of days dominated by a more traditional monsoon
pattern. Winds will be light outside of any convection and high
temperatures won't stray too far from normal. Areas of fair to poor
ventilation will dominate the north and west Saturday through
Tuesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for the following zones...
NMZ208-211-214-215-226.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:08 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan3 hr
Aug 4, 6:22 PM MDTSpecial Weather StatementABQHarding23 min
Aug 4, 6:28 PM MDTFlash Flood Warning Considerable damage threatABQRio Arriba, San Juan3 hr
Aug 4, 6:31 PM MDTSpecial Weather StatementABQSan Miguel29 min
Aug 4, 6:42 PM MDTFlash Flood Warning Considerable damage threatABQQuay3 hr
Aug 4, 6:52 PM MDTSpecial Weather StatementABQHarding38 min
Aug 4, 6:56 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Aug 4, 7:04 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Aug 4, 7:09 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel111 min
Aug 4, 7:18 PM MDTFlash Flood Warning Considerable damage threatABQSanta Fe3 hr
Aug 4, 7:20 PM MDTFlash Flood WarningABQSan Miguel3 hr
Aug 4, 7:28 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora2 hr
Aug 4, 7:31 PM MDTSpecial Weather StatementABQSan Miguel44 min
Aug 4, 7:44 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Aug 4, 7:58 PM MDTSpecial Weather StatementABQUnion32 min
Aug 4, 8:36 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel114 min
Aug 4, 10:09 PM MDTSpecial Weather StatementABQSanta Fe36 min
Aug 4, 10:11 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Aug 5, 1:07 AM MDTFlood WatchABQCatron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more23 hr
Aug 5, 11:17 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 5, 11:55 AM MDTAreal Flood AdvisoryABQLincoln3 hr
Aug 5, 12:47 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 5, 1:25 PM MDTFlash Flood Warning Considerable damage threatABQCatron3 hr
Aug 5, 2:04 PM MDTAreal Flood AdvisoryABQSan Miguel101 min
Aug 5, 2:11 PM MDTFlash Flood WarningABQRio Arriba109 min
Aug 5, 2:12 PM MDTSpecial Weather StatementABQSan Miguel33 min
Aug 5, 2:38 PM MDTSpecial Weather StatementABQLos Alamos37 min
Aug 5, 2:57 PM MDTAreal Flood AdvisoryABQCibola, Valencia3 hr
Aug 5, 3:04 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe116 min
Aug 5, 3:17 PM MDTSpecial Weather StatementABQLos Alamos28 min
Aug 5, 3:36 PM MDTSpecial Weather StatementABQMora24 min
Aug 5, 3:51 PM MDTFlash Flood WarningABQSocorro3 hr
Aug 5, 3:59 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro2 hr
Aug 5, 4:42 PM MDTAreal Flood AdvisoryABQGuadalupe3 hr
Aug 5, 4:49 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 5, 5:10 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Santa Fe, Torrance110 min
Aug 5, 5:18 PM MDTSpecial Weather StatementABQBernalillo, Valencia27 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.